Hail, Dundy
- When
- May 4, 12:33 AM MST
- Where
- Dundy County, 4.87 mi N of Parks
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -101.730
A trained spotter reported 1 inch hail at his location via a phone call.
During the early morning hours of May 4th, several severe thunderstorms moved eastward from Colorado in the southwestern Nebraska area. This episode saw reports of damaging thunderstorm wind gusts up to 80 mph in addition to hail up to 1 in size and rainfall totals up to 1 in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early morning hours of May 4th, several severe thunderstorms moved eastward from Colorado in the southwestern Nebraska area. This episode saw reports of damaging thunderstorm wind gusts up to 80 mph in addition to hail up to 1 in size and rainfall totals up to 1 in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 3, 10:47 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1147 PM MDT Sun May 3 2020 .SHORT TERM...(This evening through Monday) Issued at 230 PM MDT Sun May 3 2020 Subtle ridging in place most of the day has allowed surface heating to occur and moderate instability axis has develop across northeast Colorado and just along the Colorado-Kansas border area before rapidly dropping off further east. Deep layer shear is very strong, 60-70kts. There is also a weak surface boundary evident on radar near the CO/KS border, the result of some weak surface convergence. Synoptic forcing will arrive in a few hours, albeit weak, but with an environment marginally conducive for supercells think there will be a brief window for a severe storm or two between about 23Z-03Z in the tri-border region of Kit Carson, Yuma, Dundy, Cheyenne and Sherman counties. Hazards, in order of likelihood, will be damaging wind gusts to 60 mph, hail up to quarter size, and perhaps a brief tornado. After 02z, will transition to more of wind and heavy rain threat, as another stronger shortwave moves through areas along/north of Interstate 70 in the overnight hours. Models have shifted the heavier 1-2 inch rainfall amounts slightly further north into Nebraska, reducing confidence a bit, however still could see locally heavy rainfall as the stronger forcing moves through, with best chances in southwest Nebraska. Low temperatures will range from the upper 40s to lower 50s. Storms will likely linger into early Monday morning in northeast areas, McCook to Norton, before exiting east by mid morning. Meanwhile, a cold front will be entering western areas, bringing clearing skies and gusty northwest winds. May see a period of 40-50 mph gusts as this front traverses the area through Monday afternoon. Dew points do not really fall much behind the front, so humidity forecast to stay well above critical values. As a result, despite the windy conditions, fire weather problems are not anticipated. Weak shortwave trough comes through in the afternoon and evening, maybe enough forcing for isolated showers and thunderstorms in the Palmer Divide area before fading after sunset. High temperatures will be in the upper 60s to lower 70s and lows Monday night in the upper 30s to lower 40s. Upper ridge over the Great Basin Tuesday will begin to build eastward with the axis reaching the length of the High Plains on Wednesday. There is a weak wave in the northwest flow Tuesday afternoon/eve, but instability axis is too far west, along the Front Range, so not expecting any precipitation chances here. On Wednesday, there is an impulse moving through the ridge axis which may be enough for a few showers/isolated thunderstorms Wednesday night, mainly after midnight, as nocturnal low level jet kicks in and MUCAPE increases. Might see some small hail with stronger storms. High temperatures on Tuesday and Wednesday will be in the 70s and lows both nights in the 30s and 40s. Afternoon humidity values both days will be in the teens, but wind speeds currently forecast to be light. As a result, elevated fire weather conditions will be possible, but critical not expected at this time. .LONG TERM...(Thursday through Sunday) Issued at 109 PM MDT Sun May 3 2020 The upper level flow will be from the northwest for this period. This will allow multiple upper level short wave troughs to move over the forecast area. However, most of the forecast area will be under dry air due to upper level ridge over the Great Basin extending onto the Plains. Therefore most of the chances for rainfall will be northeast of the forecast area. There will be some chances for rainfall, however the forecast area will be mostly to the southwest of where the rainfall will occur. Temperatures for the period will be seasonal, with the warmest temperatures on Thursday. After Thursday cooler air will settle over the forecast area as multiple upper level short wave troughs move through. Lows for Thursday and Friday nights have cooled some since yesterday. Would not be surprised to see this cooling trend continue in the coming days. The coldest night looks to be Friday night, with lows falling into the mid 30s. Confidence is moderate of temperatures falling enough for atleast frost to form for most if not all the forecast area Friday night. Am thinking there will continue to be a night or two beyond this week that a frost/freeze may occur until the upper level ridge over the Great Basin either shifts east or flattens as the next upper level trough moves through. Currently the coolest night in the next 10 days looks to be Friday night. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1122 PM MDT Sun May 3 2020 GLD will start out VFR with brief MVFR conditions as a thunderstorms with moderate rain moves over the TAF site, but will transition quickly to having thunderstorms in the vicinity by 07Z continuing through 10Z. Between 10-21Z, MVFR conditions due to lower ceilings is expected with clearing skies and VFR conditions after 21Z. MCK will start out with rain showers at the TAF site and thunderstorms in the vicinity with VFR conditions that become MVFR by 10Z due to lower ceilings and visibility due to precipitation and fog. Showers will diminish by 15Z with MVFR conditions persisting through 20Z. VFR conditions are expected after 03Z. Both MCK and GLD will see southeast to east winds between 10-15kts overnight turn to the northwest after 15Z with the passage of a surface trough. On the back side of the trough, expect winds to increase and become gusty with sustained speeds of 15-25 mph and gusts in the 30-35kts range. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JTL AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 106 AM MDT Mon May 4 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 106 AM MDT Mon May 4 2020 /206 AM CDT Mon May 4 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail will remain possible through sunrise this morning, mainly north of Interstate 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service in Goodland. Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 AM MDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL KANORADO 39.34N 102.04W
05/03/2020 E1.00 INCH SHERMAN KS PUBLIC
QUARTER SIZE HAIL REPORTED VIA FACEBOOK.
&&Special Weather Statement
National Weather Service Goodland KS
146 AM CDT Mon May 4 2020
KSZ002-014-040730-
Rawlins KS-Thomas KS-
146 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THOMAS AND SOUTHERN
RAWLINS COUNTIES UNTIL 230 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Levant, moving east at 35 mph.
Dime to penny size hail will be possible with this storm.
Locations impacted include...
Rexford.
LAT...LON 3978 10074 3957 10074 3957 10073 3945 10072
3942 10129 3963 10135
TIME...MOT...LOC 0646Z 258DEG 31KT 3955 10118
VincentSpecial Weather Statement National Weather Service Goodland KS 1248 AM MDT Mon May 4 2020 COZ090-KSZ001-NEZ079-040730- Yuma County CO-Cheyenne KS-Dundy NE- 1248 AM MDT Mon May 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 130 AM MDT/230 AM CDT/... At 1247 AM MDT/147 AM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Wray, moving east at 30 mph. Penny to nickel size hail will be possible with this storm. Locations impacted include... Wray, Haigler, Laird and Parks. This includes Highway 385 between mile markers 237 and 245. LAT...LON 3988 10218 4007 10229 4028 10180 3998 10161 TIME...MOT...LOC 0647Z 253DEG 27KT 4003 10210 Vincent
Special Weather Statement
National Weather Service Goodland KS
155 AM CDT Mon May 4 2020
KSZ002-NEZ080-040745-
Rawlins KS-Hitchcock NE-
155 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS AND SOUTHEASTERN
HITCHCOCK COUNTIES UNTIL 245 AM CDT...
At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Atwood, moving east at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Atwood, Herndon, Ludell and Blakeman.
LAT...LON 4000 10076 4000 10074 3983 10074 3981 10127
4001 10131 4017 10077
TIME...MOT...LOC 0655Z 256DEG 31KT 3992 10119
VincentSpecial Weather Statement National Weather Service Goodland KS 214 AM CDT Mon May 4 2020 KSZ002-003-040800- Rawlins KS-Decatur KS- 214 AM CDT Mon May 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES UNTIL 300 AM CDT... At 214 AM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Atwood, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Oberlin and Leoville. LAT...LON 3957 10099 3970 10103 3984 10051 3957 10045 TIME...MOT...LOC 0714Z 255DEG 29KT 3964 10091 Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 AM MDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL LAIRD 40.08N 102.10W
05/04/2020 E0.70 INCH YUMA CO PUBLIC
GROUND COVERED IN MOSTLY DIME SIZE HAIL. VIA
FACEBOOK.
&&The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 07:33 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter reported 1 inch hail at his location via a phone call.
Public report received of thunderstorm winds causing the following damage at this location: 8 ft wooden fence panels were picked up and thrown across the yard, a tall yard lamp was knocked off its foundation, and patio furniture was pushed over. Estimated wind gust speed based on storm damage.
A trained spotter measured and reported a thunderstorm wind gust of 62 mph at location.
Pea to dime size hail reported via social media.
A public report was received with damaging wind gusts causing the following damage at location: a small shed was destroyed on the property and a few large trees were snapped in half. Estimated wind speed based on storm damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894009, 894013, 894021, 895924, 894020.